Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX

September 18, 2017Glasscock County, Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2017, 9:15 PM CDT for Glasscock County, Howard County, Mitchell County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2017, 9:15 PM CDT (02:15 UTC)
Expired
Sep 18, 2017, 9:40 PM CDT
In force
25 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Glasscock County, TX, Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

221 
WUUS54 KMAF 190215
SVRMAF
TXC173-227-335-190315-
/O.NEW.KMAF.SV.W.0249.170919T0215Z-170919T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
915 PM CDT MON SEP 18 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Glasscock County in western Texas...
  Western Mitchell County in western Texas...
  Southeastern Howard County in western Texas...

* Until 1015 PM CDT

* At 914 PM CDT, a severe thunderstorm was located near Sand Springs,
  or near Big Spring, moving southeast at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Big Spring, Coahoma, Forsan, Sand Springs, Big Spring Country Club
  and Midway.

This includes Interstate 20 between mile markers 178 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3209 10118 3209 10126 3196 10127 3197 10127
      3227 10150 3233 10143 3223 10111
TIME...MOT...LOC 0214Z 315DEG 9KT 3224 10139 

HAIL...1.75IN
WIND...60MPH
 
$$

44
1 follow-up statement
921 
WWUS54 KMAF 190240
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
940 PM CDT MON SEP 18 2017

TXC173-227-335-190250-
/O.CAN.KMAF.SV.W.0249.000000T0000Z-170919T0315Z/
Glasscock TX-Mitchell TX-Howard TX-
940 PM CDT MON SEP 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLASSCOCK...
WESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.

LAT...LON 3209 10118 3209 10126 3196 10127 3197 10127
      3227 10150 3233 10143 3223 10111
TIME...MOT...LOC 0232Z 315DEG 9KT 3219 10133 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:45 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 18, 6:45 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
645 PM CDT Mon Sep 18 2017

.UPDATE...
See public discussion below.

&&

.DISCUSSION...
Will add a slight chance of thunderstorms to all of west Texas
this evening based on latest radar trends and incoming model data.
Tweaked qpf and sky grids this evening.

Updated products to be sent shortly.

&&

.PREV DISCUSSION... /issued 510 PM CDT Mon Sep 18 2017/

AVIATION...

VFR conditions will prevail next 24 hours, except in areas of
direct convection. Hi-res models suggest KMAF/KFST are good
candidates for convection over the next 24 hours. Otherwise,
forecast soundings develop a widespread cu field late Tuesday
morning, w/bases 4-7 kft agl.

PREV DISCUSSION... /issued 129 PM CDT Mon Sep 18 2017/

DISCUSSION...
A series of upper troughs will move across the NW US this week with
a stronger one digging down the West Coast Thursday and Friday.  As
this trough moves east look for SW flow aloft to set up across the
region.  This will allow shortwaves to track across the area and
could initiate storm development later in the week.

Temperatures will remain above normal with highs in the 90s through
the week but are expected to cool back into the 80s by the start of
next week.  Most of the area will see lows in the 60s and 70s with
even a few 50s possible at Marfa and Tatum.  Models have been
teasing the arrival of a significant front end of the week but keep
pushing it back in time... now not making it here in 240hrs.

As far as precip not expecting much tonight... may be a few storms
along the western border and higher elevations... could reach as far
east as the Pecos River. May be more activity on Tuesday... perhaps
early... as models depict showers and storms moving off the Rio
Grande and spreading across the Trans Pecos. Have bumped up pops
slightly Tuesday south of the Pecos.  Tuesday night and Wednesday
the best rain chances will shift to the SE counties.  Rain chances
may increase again toward the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  95  71  96 /  20  20  20  20
Carlsbad                       67  97  67  95 /  20  10  10  10
Dryden                         74  97  73  97 /  20  20  20  30
Fort Stockton                  71  95  71  95 /  20  30  20  20
Guadalupe Pass                 65  88  65  87 /  20  10  10  10
Hobbs                          65  93  64  93 /  20  20  10  10
Marfa                          59  88  60  88 /  20  30  20  20
Midland Intl Airport           72  96  72  97 /  20  20  20  10
Odessa                         72  96  71  97 /  20  20  20  10
Wink                           72  98  70  98 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99
Hazardous weather outlook, Sep 18, 2:17 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
217 PM CDT Mon Sep 18 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
217 PM CDT Mon Sep 18 2017 /117 PM MDT Mon Sep 18 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible through tonight, mainly over the
Davis Mountains and surrounding areas, with isolated storms possible over
the rest of the forecast area. A storm or two could be severe, but
most of the stronger storms will be capable of gusty winds of 50 to
55 mph, locally heavy rainfall and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong, if not a few severe, thunderstorms will be possible Tuesday
afternoon and evening from the Davis and Glass Mountains
northeastward into the Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Sep 18, 8:05 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
805 PM CDT MON SEP 18 2017

TXZ047-190145-
Borden TX-
805 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN COUNTY UNTIL
845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Gail, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Borden
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3277 10147 3285 10159 3296 10153 3296 10121
TIME...MOT...LOC 0105Z 216DEG 11KT 3290 10149

44
Local storm report, Sep 18, 8:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
824 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     2 ESE GAIL              32.76N 101.42W
09/18/2017  M66 MPH          Borden             TX   MESONET

&&

JD
Special weather statement, Sep 18, 8:33 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
833 PM CDT MON SEP 18 2017

TXZ050-051-190200-
Martin TX-Andrews TX-
833 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ANDREWS AND SOUTHWESTERN
MARTIN COUNTIES UNTIL 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Midland, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Andrews and
southwestern Martin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3210 10224 3219 10228 3236 10213 3227 10193
      3211 10203
TIME...MOT...LOC 0132Z 239DEG 49KT 3214 10222

12
Local storm report, Sep 18, 9:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
906 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 E BIG SPRING          32.25N 101.46W
09/18/2017  E1.00 INCH       Howard             TX   TRAINED SPOTTER

&&

ABIGAIL.DUVAL
Local storm report, Sep 18, 9:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
908 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             5 N BIG SPRING          32.32N 101.48W
09/18/2017  E1.75 INCH       Howard             TX   FIRE DEPT/RESCUE

&&

ABIGAIL.DUVAL
Local storm report, Sep 18, 9:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
909 PM CDT MON SEP 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     5 N BIG SPRING          32.32N 101.48W
09/18/2017  E60 MPH          Howard             TX   FIRE DEPT/RESCUE

&&

ABIGAIL.DUVAL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:39 PM CDTSpecial Weather StatementMAFBorden51 min
Sep 18, 7:43 PM CDTSpecial Weather StatementMAFEctor32 min
Sep 18, 7:52 PM CDTSevere Thunderstorm WarningMAFEctor38 min
Sep 18, 7:55 PM CDTSpecial Weather StatementMAFHoward50 min
Sep 18, 8:05 PM CDTSpecial Weather StatementMAFBorden40 min
Sep 18, 8:14 PM CDTSevere Thunderstorm WarningMAFHoward61 min
Sep 18, 8:33 PM CDTSpecial Weather StatementMAFMartin27 min
Sep 18, 10:19 PM CDTSpecial Weather StatementMAFHoward26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.